Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 12, NWS Wilmington, NC

August 31, 2006Brunswick County, North Carolina

NWS Wilmington, NC issued this tornado warning at Aug 31, 2006, 11:58 AM EDT for Brunswick County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 11:58 AM EDT (15:58 UTC)
Expired
Aug 31, 2006, 12:30 PM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KILM 311558
TORILM
NCC019-311630-
/O.NEW.KILM.TO.W.0012.060831T1558Z-060831T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1158 AM EDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1230 PM EDT

* AT 1157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  SOUTHEAST OF MAKATOKA...OR ABOUT 10 MILES NORTH OF LONG BEACH...
  MOVING NORTHWEST AT 20 MPH.

* THE TORNADO IS WILL BE NEAR...
   MAKATOKA BY 1225 PM...

GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK 
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT 
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON 
NC.

LAT...LON 3398 7820 3402 7813 3422 7825 3413 7845

$$

JAQ
1 follow-up statement
000 
WWUS52 KILM 311627
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1224 PM EDT THU AUG 31 2006

NCC019-311634-
/O.EXP.KILM.TO.W.0012.000000T0000Z-060831T1630Z/
BRUNSWICK NC-
1224 PM EDT THU AUG 31 2006

...THE TORNADO WARNING FOR CENTRAL BRUNSWICK COUNTY EXPIRES AT 1230
PM EDT...

AT 1218 PM EDT...THE STORM WHICH PROMPTED THE TORNADO WARNING HAS 
WEAKENED...THUS THE TORNADO WARNING WAS ALLOWED TO EXPIRE.

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...RAIN BANDS FROM 
TROPICAL STORM ERNESTO WILL CONTINUE TO MOVE ONSHORE THROUGH TONIGHT 
AND CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. BE ALERT TO 
RAPIDLY CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO 
ALL HAZARDS IN CASE ADDITIONAL WARNINGS ARE ISSUED.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3398 7820 3402 7813 3422 7825 3413 7845

$$

JAQ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 31, 11:05 AM EDT, 53 minutes earlier.

Area forecast discussion, Aug 31, 11:05 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION...CHANGED ISSUANCE TIME TO 450 AM
NATIONAL WEATHER SERVICE WILMINGTON NC
1105 AM EDT THU AUG 31 2006

.SHORT TERM /TODAY THROUGH FRIDAY/...
ERNESTO REMAINS ORGANIZED OFF THE GEORGIA COAST THIS MORNING WITH
POTENTIAL FOR SOME INTENSIFICATION BEFORE LANDFALL NEAR MYRTLE BEACH
THIS EVENING. ON THAT NOTE TPC HAS RAISED A HURRICANE WATCH TO
RECOGNIZE THE POTENTIAL FOR INTENSIFICATION TO A MINIMAL HURRICANE
BEFORE LANDFALL. ALTHOUGH POSSIBLE...THAT DEGREE OF INTENSIFICATION
IS NOT FORECAST TO OCCUR. WITH A VERY SLIGHT EASTWARD ADJUSTMENT TO THE
FORECAST TRACK...HAVE TO REEVALUATE THE WIND ADVISORY. MAY BE ABLE
TO TRIM BACK TO ONLY INCLUDE COLUMBUS AND BLADEN.

THE POTENTIAL FOR FLOODING WILL BE HIGH...ALTHOUGH THE HEAVY RAIN
FROM WEDNESDAY OCCURRED MAINLY NORTH AND WEST OF OUR CWA. THEREFORE
WE SHOULD BE ABLE TO HANDLE THIS MORNINGS RAIN WITH FEW PROBLEMS.
BUT THIS WILL SERVE TO FILL UP THE DITCHES AND SET THE STAGE FOR
PROBLEMS THIS AFTERNOON. AM STILL COMFORTABLE WITH THE NOON TO
MIDNIGHT TIMING OF THE CURRENT FFA.

HAVE MADE SOME MODIFICATION TO THE GRIDS...MAINLY LOWERING
TEMPS/DEWPOINTS A FEW DEGREES TO BRING THEM IN LINE WITH OBS. THIS
WONT MATERIALLY AFFECT THE FORECAST.

THE SYSTEM IS PROGGED TO BE NORTH OF THE ILM CWA BY 12Z FRI...WITH
POPS LOWERED TO CHANCE ON FRIDAY MAINLY DUE TO LEFTOVER PCPN
ROTATING AROUND ERNESTOS SOUTHEAST AND SOUTHERN FLANKS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/
HAVE TWEAKED NUMBERS PER LATEST HPC GUIDANCE. UPPER LOW TO CONTINUE
RESIDING ACROSS THE SOUTHERN GREAT LAKES...WITH THE TROF AXIS
EXTENDING TO LOUISIANA. THE LOW IS FCST TO OPEN UP WITH FLOW ALOFT
BECOMING MORE WESTERLY BY WED AND THU. IMPULSES ROTATING AROUND THE
UPPER LOW TO SPORADICALLY AFFECT THE AREA DURING THE 1ST PART OF THE
LONG TERM. IN ADDITION...A STALLED SFC FRONTAL ZONE WILL RESIDE
NE-SW ACROSS THE WESTERN CAROLINAS AT THE BEGINNING OF THE WORK
WEEK...THEN SLOWLY MOVE TO THE EAST AND OFF THE COAST BY THU/FRI.
THE HIER POPS WILL BE IN THE BEGINNING OF THE WORK WEEK...THEN TAIL
OFF TO ISOLATED 20 POPS BY THE END OF THE WEEK. AM NOT TOO KEEN ON
MODELS HANDLING THE OVERALL MOVEMENT OF THE SFC FRONTAL ZONE AND
MORE SO WITH THE UPPER GREAT LAKES LOW. OVERALL MAX TEMPS WILL BE
NEAR THE NORMAL...BUT OVERNITE MINS WILL LIKELY BE A CAT ABOVE THE
CLIMO NORMS.

&&

.MARINE...
.MARINE...WINDS HAVE PICKED UP OUT AT 41013...NOW ABOUT 4.5 FT WITH
21 KTS OF WIND FROM THE SOUTH. THINK THAT THIS MAY HAVE MORE TO DO
WITH THE COLD FRONT NOW DRAPED JUST NORTH OF THE WATERS THAN WITH
ERNESTO. BASED ON THE LATEST FROM TPC ANTICIPATE A HURRICANE WATCH
IN ADDITION TO A TROPICAL STORM WARNING FOR ALL OUR WATERS. ERNESTO
IS LOOKING A LITTLE BETTER ORGANIZED AND CONTINUES TO SHOW MODEST
PRESSURE FALLS...ENOUGH SO THAT IT CANNOT BE RULED OUT THAT ERNESTO
COULD REACH MINIMAL HURRICANE STRENGTH JUST BEFORE LANDFALL. HAVE
MODIFIED FORECAST BASED ON THE LATEST FROM TPC. OVERALL LITTLE
CHANGE OTHER THAN TO UP WINDS A BIT. TRACK VERY SIMILAR TO PREVIOUS.

&&

.AVIATION...
PRECIPITATION HAS SPREAD ACROSS THE ENTIRE CWA.  AT 15Z VSBYS RANGE
FROM VFR TO LIFR.  HEAVIEST RAINFALL HAS BEGUN...AND WILL LIKELY
REMAIN INTERMITTENTLY HEAVY THROUGH 00Z. WINDS WILL BE MAINLY
EASTERLY THIS MORNING...INCREASING THIS AFTERNOON WITH PEAK WIND
SPEEDS AFTER 22Z. WINDS SPEEDS WILL BE TRICKY...HOWEVER SAFE TO SAY
STRONGEST WINDS WILL BE OVER THE COASTAL TERMINALS. CEILINGS AND
VISIBILITIES WILL LIKELY BE IFR A FEW HOURS EITHER SIDE OF ERNESTO.
CONDITIONS WILL BEGIN TO IMPROVE AT THE END OF THE FORECAST PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR BRUNSWICK-NEW HANOVER-PENDER
     COUNTIES.
  ...HURRICANE WATCH FOR BRUNSWICK-NEW HANOVER-PENDER COUNTIES.
  ...FLOOD WATCH FOR BRUNSWICK-NEW HANOVER-PENDER-BLADEN-
     COLUMBUS-ROBESON COUNTIES FROM NOON THURSDAY TO MIDNIGHT
     FRIDAY.
  ...WIND ADVISORY FOR BLADEN AND COLUMBUS COUNTIES FROM 5
     PM THURSDAY THROUGH MIDNIGHT FRIDAY.
SC...TROPICAL STORM WARNING FOR HORRY AND GEORGETOWN COUNTIES.
     HURRICANE WATCH FOR HORRY AND GEORGETOWN COUNTIES.
  ...FLOOD WATCH FOR HORRY-GEORGETOWN-DILLON-MARION-WILLIAMSBURG-
     MARLBORO-DARLINGTON-FLORENCE COUNTIES FROM NOON THURSDAY
     TO MIDNIGHT FRIDAY.
MARINE...TROPICAL STORM WARNING FROM SURF CITY TO S SANTEE RIVER.

&&

SHORT TERM...CRM
LONG TERM...HOEHLER
MARINE...REK
AVIATION...JAN
Hazardous weather outlook, Aug 31, 6:43 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
643 AM EDT THU AUG 31 2006

NCZ097-100-101-011045-
PENDER-BRUNSWICK-NEW HANOVER-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT
THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL LIKELY MAKE LAND-FALL
LATE THURSDAY EVENING ACROSS BRUNSWICK COUNTY.

PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

SCZ034-046-011045-
HORRY-GEORGETOWN-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT FOR
THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL MAKE LAND FALL LATE
THURSDAY EVENING...EITHER ACROSS NORTHERN HORRY COUNTY SOUTH
CAROLINA OR ACROSS BRUNSWICK COUNTY OF NORTH CAROLINA.

PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

NCZ096-099-011045-
BLADEN-COLUMBUS-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT.
TROPICAL STORM ERNESTO IS EXPECTED TO MOVE ACROSS THE AREA LATE TODAY
AND TONIGHT. THE TRACK OF ERNESTO...COULD BRING THE CENTER ACROSS
EASTERN COLUMBUS AND BLADEN COUNTIES LATE THIS EVENING AND
OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

NCZ087-011045-
ROBESON-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT.
TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT.
THE TRACK OF ERNESTO...WILL KEEP THE CENTER JUST EAST OF THE AREA
LATE THIS EVENING AND OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

SCZ024-032-033-039-011045-
DILLON-FLORENCE-MARION-WILLIAMSBURG-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL
STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE
TRACK OF ERNESTO...WILL KEEP THE CENTER EAST OF THE AREA LATE THIS
EVENING AND OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

SCZ017-023-011045-
MARLBORO-DARLINGTON-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS
EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF
ERNESTO...WILL KEEP THE CENTER WELL EAST OF THE AREA LATE THIS
EVENING AND OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

AMZ250-252-254-256-011045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE REFERENCE
THE LATEST HURRICANE LOCAL STATEMENTS...AND COASTAL MARINE
FORECASTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...AFTER THE TROPICAL STORM WARNINGS ARE LOWERED...A
SMALL CRAFT ADVISORY WILL LIKELY BE ISSUED.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED.

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:24 PM EDTWind AdvisoryILMBladen, Columbus, Robeson30 hr
Aug 31, 12:50 PM EDTTornado WarningILMNew Hanover25 min
Aug 31, 6:04 PM EDTTornado WarningILMBrunswick26 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.